Alert archive / Kansas / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Dodge City, KS

October 16, 20195 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Oct 16, 2019, 3:43 PM CDT for 5 counties in Kansas. It took effect at Oct 17, 2019, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 3:43 PM CDT (20:43 UTC)
In effect from
Oct 17, 2019, 1:00 PM CDT
Expired
Oct 17, 2019, 7:00 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS83 KDDC 162043
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
343 PM CDT Wed Oct 16 2019

KSZ061-062-074-075-084-171000-
/O.UPG.KDDC.FW.A.0005.191017T1800Z-191018T0000Z/
/O.NEW.KDDC.FW.W.0003.191017T1800Z-191018T0000Z/
Hamilton-Kearny-Stanton-Grant-Morton-
343 PM CDT Wed Oct 16 2019 /243 PM MDT Wed Oct 16 2019/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM
CDT /6 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061...062...074...075 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/ Thursday. The
Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton...
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant and Fire Weather Zone 084 Morton.

* Winds...South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 to 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
185 
WWUS83 KDDC 170941
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
441 AM CDT Thu Oct 17 2019


KSZ061-062-074-075-084-180000-
/O.CON.KDDC.FW.W.0003.191017T1800Z-191018T0000Z/
Hamilton-Kearny-Stanton-Grant-Morton-
441 AM CDT Thu Oct 17 2019 /341 AM MDT Thu Oct 17 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...
075 AND 084...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant and Fire Weather Zone 084 Morton.

* Winds...South 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
077 
WWUS83 KDDC 172350
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
650 PM CDT Thu Oct 17 2019


KSZ061-062-074-075-084-180100-
/O.EXP.KDDC.FW.W.0003.000000T0000Z-191018T0000Z/
Hamilton-Kearny-Stanton-Grant-Morton-
650 PM CDT Thu Oct 17 2019 /550 PM MDT Thu Oct 17 2019/

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
061...062...074...075 AND 084...

Critical Fire Weather Conditions are no longer expected so the Red
Flag Warning will be allowed to expire at 7pm CDT. Elevated fire 
weather conditions however will be possible for the next few 
hours as gusty south winds continue and relative humidity values 
climb into the 20 to 25 percent range through 10 pm this evening. 

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 16, 3:21 PM CDT, 22 minutes earlier.

Area forecast discussion, Oct 16, 3:21 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
321 PM CDT Wed Oct 16 2019

...Updated Short Term, Long Term, Fire Weather Sections...

.SHORT TERM...(This evening through Thursday)
Issued at 320 PM CDT Wed Oct 16 2019

A surface ridge axis continued to pull away from western Kansas with
south winds resuming this afternoon. Winds were in the 10 to 15 mph
range for the most part with a few higher gusts across far southwest
Kansas where mixing was a little deeper. South winds will remain in
the 10 to 15 mph range through much of the night, and this will help
keep temperatures from bottoming out like last night/sunrise this
morning. Lows tonight will be in the 40 to 45F range just about
everywhere across west central and southwest Kansas.

On Thursday, the mid-tropospheric flow will become southwesterly in
response to the next trough moving in to the West. This will
translate into better downslope momentum in the 900-700mb layer,
supporting much warmer temperatures, especially in the southwest.
The latest forecast is largely a continuation of the previous
forecast, calling for afternoon highs in the lower to mid 80s along
and west of U283. Some 86-87F will be possible in the far southwest.
As the low level leeside trough becomes better defined in the
afternoon, south-southwest winds will increase to around 20 mph,
especially closer to the Oklahoma border. Thursday Night will be
breezy, with winds in the 15-20 mph range through the night. This
will lead to an even warmer night with lows early Friday morning in
the lower to mid 50s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 320 PM CDT Wed Oct 16 2019

The next cold front will be pushing south across western Kansas
during the day Friday. Latest indications are that this front may be
a few hours faster than previously forecast, putting our warmer
forecast highs into greater question. The 80s may be confined to
areas mainly south of the Arkansas River if the north winds start
hitting by midday. The frontal zone will become the focus for shower
and thunderstorm development as some marginal low level moisture
continues to draw north toward the front. The best area for any
measurable precipitation will be along and east of U183 (mainly
central and south central Kansas).

A new leeside trough will develop quickly in the wake of the Friday
storm system, as another impressive trough develops and digs
southeast across the Rockies over the weekend. This system will
enter the Western Plains late Sunday/Sunday Night bringing another
cold front south across Kansas. It appears much of southwest Kansas
will be in the dry sector of this storm as well, except perhaps for
our central and south central Kansas counties adjacent NWS ICT
forecast area. The 700mb low will developing well to our north, so
any deformation zone precipitation in the cold sector will be
confined to eastern Wyoming, western Nebraska and the southern
Dakotas (again). The airmass will be be cooler, but downslope
modified like the past couple of frontal systems, so highs Monday
will likely be in the lower to perhaps mid 60s most areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Oct 16 2019

Tranquil aviation weather will continue through this TAF period
with no major wind shift in speed or direction expected. South to
southwest winds will average 10 to 15 knots through this period
(on the lower end during the night, higher end of this range
during the day). Large scale subsidence and a continued dry
airmass will keep all terminals in VFR as well.

&&

.FIRE WEATHER...
Issued at 320 PM CDT Wed Oct 16 2019

The Fire Weather Watch will be upgraded to a Red Flag Warning for 5
counties of far southwest Kansas, as there is now high enough
confidence in at least 3 hours of strong south winds gusting 25-30
mph along with relative humidity falling to 13 to 15 percent. The
headline will run from 18z to 00z, although the best time frame for
Critical conditions developing will be around or after 21z through
00z, as the stronger winds are forecast to now develop a little bit
later on in the day than previously forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  80  54  83 /   0   0   0   0
GCK  40  83  52  83 /   0   0   0  10
EHA  44  86  52  83 /   0   0   0   0
LBL  42  84  52  85 /   0   0   0   0
HYS  41  78  55  79 /   0   0   0  10
P28  42  78  51  80 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
Thursday for KSZ061-062-074-075-084.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
FIRE WEATHER...Umscheid
Hazardous weather outlook, Oct 16, 1:56 AM CDT, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
156 AM CDT Wed Oct 16 2019

KSZ030-031-043>046-061>066-074>081-084>090-171200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
156 AM CDT Wed Oct 16 2019 /1256 AM MDT Wed Oct 16 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

A fire weather watch is in effect for portions of the area on
Thursday. See message for details.

Days 2-7 Hazards
----------------
* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Non thunderstorm wind: Elevated risk
  - Freeze: Elevated risk
  - Fire weather: Significant risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Freeze: Significant risk
  - Fire weather: Elevated risk

* Tuesday
  - Freeze: Significant risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Red Flag Warnings in Kansas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.